All About Multiple Sclerosis

More MS news articles for November 2002

Seizures and extrapyramidal symptoms in a patient with Tourette's syndrome, Asperger's syndrome, and multiple sclerosis treated with interferon beta-1a and clomipramine

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=12432978&dopt=Abstract

Pharmacotherapy 2002 Nov;22(11):1504-7
Dubisar BM, Stoner SC, Khan R, Farrar CD.
Northwest Missouri Psychiatric Rehabilitation Center, St. Joseph, 64506, USA.

Seizure activity is a known complication associated with multiple sclerosis; however, it may also result from side effects of the treatments for the disease.

A 21-year-old man with Tourette's syndrome, pedophilia, Asperger's syndrome, and multiple sclerosis experienced seizures after receiving therapy with interferon beta-1a.

Adjustments in his drug regimen led to the discovery of pseudoparkinsonism and other extrapyramidal symptoms.

This case report illustrates how pharmacodynamic properties of drugs can complicate the treatment of neurologic disorders.

Clinicians must be aware of the delicate balance between the signs and symptoms of disease states and the effects of drugs.